Skip to content


  • Research Article
  • Open Access

Eigenvalues of the -Laplacian and disconjugacy criteria

Journal of Inequalities and Applications20062006:37191

  • Received: 6 September 2005
  • Accepted: 15 March 2006
  • Published:


We derive oscillation and nonoscillation criteria for the one-dimensional -Laplacian in terms of an eigenvalue inequality for a mixed problem. We generalize the results obtained in the linear case by Nehari and Willett, and the proof is based on a Picone-type identity.


  • Linear Case
  • Mixed Problem
  • Eigenvalue Inequality
  • Nonoscillation Criterion


Authors’ Affiliations

Departamento de Matematica, FCEyN, Universidad de Buenos Aires, Ciudad Universitaria, Pabellon I, Buenos Aires, 1428, Argentina
Instituto de Ciencias, Universidad Nacional de General Sarmiento, J.M. Gutierrez 1150, Los Polvorines, Buenos Aires, 1613, Argentina


  1. Allegretto W, Huang YX: A Picone's identity for the-Laplacian and applications. Nonlinear Analysis. Theory, Methods & Applications 1998,32(7):819–830. 10.1016/S0362-546X(97)00530-0MATHMathSciNetView ArticleGoogle Scholar
  2. Anane A, Chakrone O, Moussa M: Spectrum of one dimensional-Laplacian operator with indefinite weight. Electronic Journal of Qualitative Theory of Differential Equations 2002,2002(17):1–11.MathSciNetMATHGoogle Scholar
  3. Barrett JH: Oscillation theory of ordinary linear differential equations. Advances in Mathematics 1969,3(4):415–509. 10.1016/0001-8708(69)90008-5MATHMathSciNetView ArticleGoogle Scholar
  4. Browder FE: Infinite dimensional manifolds and non-linear elliptic eigenvalue problems. Annals of Mathematics. Second Series 1965,82(3):459–477. 10.2307/1970708MATHMathSciNetView ArticleGoogle Scholar
  5. Coppel WA: Disconjugacy, Lecture Notes in Mathematics. Volume 220. Springer, Berlin; 1971:iv+148.Google Scholar
  6. del Pino M, Elgueta M, Manásevich R: Generalizing Hartman's oscillation result for. Houston Journal of Mathematics 1991,17(1):63–70.MATHMathSciNetGoogle Scholar
  7. del Pino M, Manásevich R: Oscillation and nonoscillation for. Houston Journal of Mathematics 1988,14(2):173–177.MATHMathSciNetGoogle Scholar
  8. Došlý O: Qualitative theory of half-linear second order differential equations. Mathematica Bohemica 2002,127(2):181–195.MATHMathSciNetGoogle Scholar
  9. Došlý O, Peña S: A linearization method in oscillation theory of half-linear second-order differential equations. Journal of Inequalities and Applications 2005,2005(5):535–545. 10.1155/JIA.2005.535MATHMathSciNetGoogle Scholar
  10. Došlý O, Řehák P: Half-Linear Differential Equations. Elsevier, Amsterdam; 2005.MATHGoogle Scholar
  11. Elbert Á: Oscillation and nonoscillation theorems for some nonlinear ordinary differential equations. In Ordinary and Partial Differential Equations (Dundee, 1982), Lecture Notes in Math.. Volume 964. Springer, Berlin; 1982:187–212.View ArticleGoogle Scholar
  12. Fučík S, Nečas J: Ljusternik-Schnirelmann theorem and nonlinear eigenvalue problems. Mathematische Nachrichten 1972, 53: 277–289. 10.1002/mana.19720530123MATHMathSciNetView ArticleGoogle Scholar
  13. Jaroš J, Takaŝi K, Yoshida N: Picone-type inequalities for nonlinear elliptic equations and their applications. Journal of Inequalities and Applications 2001,6(4):387–404. 10.1155/S1025583401000236MATHMathSciNetGoogle Scholar
  14. Kim W: Disconjugacy and comparison theorems for second order linear systems. SIAM Journal on Mathematical Analysis 2002, 354: 4751–4767.Google Scholar
  15. Liapounov A: Problème Général de la Stabilité du Mouvement, Annals of Mathematics Studies. Volume 17. Princeton University Press, New Jersey; 1949. reprinted from Annales de la Faculté des Sciences de Toulouse 9 (1907), 203–474, translation of original paper published in Communications of the Society of Mathematics, Kharkow (1892) reprinted from Annales de la Faculté des Sciences de Toulouse 9 (1907), 203–474, translation of original paper published in Communications of the Society of Mathematics, Kharkow (1892)Google Scholar
  16. Mirzov JD: On some analogs of Sturm's and Kneser's theorems for nonlinear systems. Journal of Mathematical Analysis and Applications 1976,53(2):418–425. 10.1016/0022-247X(76)90120-7MATHMathSciNetView ArticleGoogle Scholar
  17. Nehari Z: Oscillation criteria for second-order linear differential equations. Transactions of the American Mathematical Society 1957,85(2):428–445. 10.1090/S0002-9947-1957-0087816-8MATHMathSciNetView ArticleGoogle Scholar
  18. Pinasco JP: Lower bounds for eigenvalues of the one-dimensional-Laplacian. Abstract and Applied Analysis 2004,2004(2):147–153. 10.1155/S108533750431002XMATHMathSciNetView ArticleGoogle Scholar
  19. Riddell RC: Nonlinear eigenvalue problems and spherical fibrations of Banach spaces. Journal of Functional Analysis 1975,18(3):213–270. 10.1016/0022-1236(75)90015-4MATHMathSciNetView ArticleGoogle Scholar
  20. Shere KD: Nonoscillation of second-order, linear differential equations with retarded argument. Journal of Mathematical Analysis and Applications 1973,41(2):293–299. 10.1016/0022-247X(73)90203-5MATHMathSciNetView ArticleGoogle Scholar
  21. Takaŝi K, Naito M: On the number of zeros of nonoscillatory solutions to half-linear ordinary differential equations involving a parameter. Transactions of the American Mathematical Society 2002,354(12):4751–4767. 10.1090/S0002-9947-02-03079-9MATHMathSciNetView ArticleGoogle Scholar
  22. Walter W: Sturm-Liouville theory for the radial-operator. Mathematische Zeitschrift 1998,227(1):175–185. 10.1007/PL00004362MATHMathSciNetView ArticleGoogle Scholar
  23. Willett D: Classification of second order linear differential equations with respect to oscillation. Advances in Mathematics 1969,3(4):594–623. 10.1016/0001-8708(69)90011-5MATHMathSciNetView ArticleGoogle Scholar
  24. Yoshida N: Nonoscillation of elliptic differential equations of second order. Hiroshima Mathematical Journal 1974, 4: 279–284.MATHMathSciNetGoogle Scholar


© P. L. De Napoli and J. P. Pinasco 2006

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.